Indiana, 2026

Drought in Indiana, February 1 to 28, 2026

February 1 to 28, 2026 · NWS IND · 17 events in 17 counties and zones

The severe to extreme drought conditions that became entrenched across central Indiana during the winter of 2025-2026 persisted through the month of February. While January had seen a significant degradation and expansion of drought intensity, February was characterized by a stagnant status quo, where meager precipitation totals prevented any meaningful recovery.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

The severe to extreme drought conditions that became entrenched across central Indiana during the winter of 2025-2026 persisted through the month of February. While January had seen a significant degradation and expansion of drought intensity, February was characterized by a stagnant status quo, where meager precipitation totals prevented any meaningful recovery. Extreme Drought (D3) remained fixed across the north-central corridor, while Severe Drought (D2) continued to blanket much of the surrounding West Central and Central Indiana counties.

The most intense conditions remained centered on Howard County, which stayed entirely within D3 intensity throughout the month. This Extreme Drought also maintained its grip on much of Carroll and Delaware counties, the northern half of Tipton County, and the northern third of Madison County. Furthermore, D3 conditions remained fixed in the far northwestern corner of Randolph County and northeastern Clinton County. Surrounding these areas, D2 conditions were maintained across the entirety of Warren, Tippecanoe, Fountain, and Vermillion counties, as well as the majority of Boone, Hamilton, and Montgomery counties. On the southern fringe of the drought’s extent, D2 intensity persisted in northwestern Parke, northwestern Vigo, and northern Henry counties.

Precipitation throughout February was once again critically low, frequently falling well below 50% of monthly norms. The driest conditions were observed in the northwest, where Warren County recorded less than a tenth of an inch of liquid equivalent, and Tippecanoe County saw only around 0.20 inches. Other hard-hit areas, including Carroll, Howard, and Delaware counties, saw totals struggle to reach 1.00 inch. While southern and eastern fringes like Henry and Parke counties received slightly higher totals ranging from 1.50 to 2.00 inches, the moisture was insufficient to overcome the long-term deficits. While D2 conditions were proscribed to end in March for several counties including Vigo, Hamilton, and Boone the drought remained firmly established for the majority of the region as the month concluded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 31, 11:49 PM EST, 11 minutes earlier. Its key messages:

  • COLD WEATHER ADVISORY in effect 1 am through 9 am Sunday
  • Very cold temperatures will continue through Monday morning
  • Temperatures are unlikely to reach the freezing mark before early in the work week, and if they do not, chances may be low well into February
  • Chances for light snow Sunday night into Monday, Tuesday into Tuesday night, and Thursday night into Friday
Area forecast discussion, Jan 31, 11:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1149 PM EST Sat Jan 31 2026

.KEY MESSAGES...

- COLD WEATHER ADVISORY in effect 1 am through 9 am Sunday

- Very cold temperatures will continue through Monday morning

- Temperatures are unlikely to reach the freezing mark before early
  in the work week, and if they do not, chances may be low well into
  February

- Chances for light snow Sunday night into Monday, Tuesday into
  Tuesday night, and Thursday night into Friday

&&

.FORECAST UPDATE...
Issued at 1008 PM EST Sat Jan 31 2026

Only a few flurries remain across the far southwestern portions of
the area, so left a brief mention there. Clouds had cleared across a
good portion of the eastern two-thirds of the forecast area.
Temperatures varied from near zero in favored cold areas that have
cleared, to the upper teens where clouds remain.

Based on where clouds have cleared already and the temperature
response, have lowered low temperatures as needed. Will continue to
monitor to see if readings need lowered more, but as has been the
case recently, would not be surprised if some protected rural areas
get colder than forecast.

Observations as well as public reports show that some patchy fog has
developed where skies have cleared. The HRRR is overdoing cooling
and thus likely overdoing fog development. Skies will remain clear
to partly cloudy across the eastern two thirds of the area, with
light winds. These areas also received some scattered snow
accumulations earlier. Given the above, feel that patchy fog may
spread across these areas. Have added it to the forecast.

The far western forecast area will keep some lake enhanced clouds
tonight, so temperatures will be warmer there, with less chances for
fog development.

The Cold Weather Advisory still looks good given expected
temperatures and light winds.

&&

.SHORT TERM (This evening through Sunday)...
Issued at 257 PM EST Sat Jan 31 2026

Satellite imagery shows a mid/upper-level vort max dropping
southward across Indiana. Broad lift combined with some lake-
enhancement has lead to numerous light to at times moderate snow
showers today. Model and observed soundings show lift and moisture
concentrated within the dendritic growth zone, allowing for
efficient accumulations despite very limited liquid equivalence. In
fact, amounts of up to an inch have already been reported as of 2pm.

Upstream observations show stratus extending far to our north and
northeast, all the way into southern Michigan. However, this stratus
has been thinning within the broad subsidence behind the departing
vort max. Model guidance suggests that continued clearing is
possible into tonight, except immediately downwind of Lake Michigan.
Scattered flurries are possible as long as there's stratus overhead.

Assuming skies clear overnight, especially across our east which
will be displaced from the primary lake stratus band...we'll see
another night of ideal radiative cooling potential. Like previous
nights, we are going to go below guidance on low temperatures mainly
across our eastern two thirds. Lows as low as -10 degrees are
possible under mainly clear skies and light winds, especially in
rural areas. As such, another Cold Weather Advisory has been issued
from 06z to 14z.

Clouds begin increasing again Sunday morning as winds take on a
westerly component, allowing the lake stratus band to drift
eastward. Additionally, a clipper system approaching from the
northwest should cause an increase in mid to high-level cloud cover
Sunday afternoon and evening. Temperatures remain below freezing but
should rebound into the high teens (northeast) or low 20s
(southwest).

&&

.LONG TERM (Sunday night through Saturday)...
Issued at 257 PM EST Sat Jan 31 2026

Little change in the long range pattern is expected. Global
teleconnections continue to favor west coast ridging and east coast
troughing (positive Pacific North American pattern and negative
Arctic Oscillation). Ensemble guidance does show the PNA becoming
more neutral to possibly negative by the middle of February.
GEFS/EPS likewise continue to show a continuation of the current
pattern through the first week of February.

Scaling down a bit, there looks to be a few opportunities for
snowfall next week. First, as mentioned at the end of the short term
section, a clipper is modeled to dive southeastward late Sunday into
Monday. There remains some disagreement within guidance, with some
CAMs coming in a bit more aggressively than the global models. The
more robust models (12Z HRRR), show as much as 1 to 2 inches across
portions of central Indiana. Other models show little if anything.
Given the trends however, we will introduce PoPs for the Sunday
night into Monday timeframe. This is a departure from blended
guidance, which does not have much in the way of precipitation
chances.

Next, a system shown by the majority of guidance in the Tuesday
Wednesday timeframe. Guidance has trended weaker and a bit further
south over the past day, though this will still bear monitoring in
the coming days as it could pose a threat for additional
accumulating snowfall somewhere in the area. Lastly, at least a low
chance for light accumulations will come late in the work week with
another fairly substantial clipper as well.

Beyond that, generally more of the same is expected. Namely, colder
than normal temperatures, northwesterly flow aloft, and occasional
weak clipper systems diving southeastward out of Canada.

&&

.AVIATION (06Z TAF Issuance)...
Issued at 1149 PM EST Sat Jan 31 2026

Impacts:

- MVFR ceilings possible at times into Sunday morning
- Increasing chance for patchy fog late tonight and early Sunday

Discussion:

A broad area of clearing had developed over most of central Indiana
late this evening with leftover lake effect stratus along the
Illinois-Indiana border and additional stratus over far eastern
Indiana. This has created some increased concern with respect to fog
development in the predawn hours as there remains lingering moisture
within the near surface layer. CAMs appear to be overdoing the fog
potential but confidence has increased enough to introduce MVFR
restrictions late tonight into Sunday morning with an expansion of
lower stratus as well.

Low clouds may briefly scour out during the day Sunday as a high
pressure ridge passes through the Ohio Valley. Clouds will however
return for Sunday evening into the overnight in advance of a fast
moving upper level wave. Light and variable winds into Sunday
morning will become S/SW at 5 to 10kts Sunday afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Cold Weather Advisory until 9 AM EST Sunday for INZ021-029>031-
036>042-045>049-054>057-063>065-072.

&&

UPDATE...50
SHORT TERM...Eckhoff
LONG TERM...Eckhoff
AVIATION...Ryan
Hazardous weather outlook, Jan 31, 10:09 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1009 PM EST Sat Jan 31 2026

INZ021-029>031-036>042-045>049-054>057-063>065-072-020315-
Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-Hamilton-
Madison-Delaware-Randolph-Putnam-Hendricks-Marion-Hancock-Henry-
Morgan-Johnson-Shelby-Rush-Brown-Bartholomew-Decatur-Jennings-
1009 PM EST Sat Jan 31 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Cold Weather Advisory tonight with wind chills approaching as low as
-20.

Patchy fog may lead to some slick spots on surfaces.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for light snow on Monday, then the potential for
accumulating snow Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-035-043-044-051>053-060>062-067>071-020315-
Warren-Fountain-Vermillion-Parke-Vigo-Clay-Owen-Sullivan-Greene-
Monroe-Knox-Daviess-Martin-Lawrence-Jackson-
1009 PM EST Sat Jan 31 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Patchy fog over some areas may lead to some slick spots on surfaces.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for light snow on Monday, then the potential for
accumulating snow Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Vigo

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Vigo forecast zone
Reported by
Drought Monitor
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.20 to 1.60 inches across the month of February. This maintained D2 conditions across northwestern Vigo county. D2 conditions would end with the March 10th drought monitor update.

Drought, Vermillion

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Vermillion forecast zone
Reported by
Drought Monitor
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.00 to 1.40 inches across the month of February. This maintained D2 conditions across all of Vermillion county. D2 conditions would end with the March 17th drought monitor update.

Drought, Warren

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Precipitation totaled less than a tenth of an inch across the month of February. This maintained D2 conditions across all of Warren county. These drought conditions continued into at least March 2026.

Drought, Fountain

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Fountain forecast zone
Reported by
Drought Monitor
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.40 inches across the month of February. This maintained D2 conditions across the entire county through the month of February. These drought conditions continued into at least March 2026.

Drought, Tippecanoe

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Tippecanoe forecast zone
Reported by
Drought Monitor
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.2 inches across the month of February. This maintained D2 conditions across all of Tippecanoe county through the month. These drought conditions continued into at least March 2026.

Drought, Montgomery

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.00 to 1.60 inches across the month of February. This maintained D2 conditions across all but far southern Montgomery county through the month of February. D2 conditions would end with the March 17th drought monitor update.

Drought, Carroll

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.70 inches across the month of February. This maintained D2 conditions across southwestern Carroll county with D3 conditions across the rest of the county. These drought conditions continued into at least March 2026.

Drought, Clinton

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Clinton forecast zone
Reported by
Drought Monitor
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.10 to 1.30 inches across the month of February. This maintained D3 conditions across northeastern Clinton county with D2 conditions across the remainder of the county. These drought conditions continued into at least March 2026.

Drought, Boone

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.00 to 1.30 inches across the month of February. This maintained D2 conditions for all but far southern Boone county through the month. D2 conditions would end with the March 10th drought monitor update.

Drought, Howard

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.70 to 1.00 inches across the month of February. This maintained D3 conditions across all of Howard county through the month. These drought conditions continued into at least March 2026.

Drought, Tipton

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Tipton forecast zone
Reported by
Drought Monitor
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.1 inches across the month of February. This maintained D3 conditions across the northern half of the county with D2 conditions across the remainder of the county. These drought conditions continued into at least March 2026.

Drought, Hamilton

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.70 to 1.20 inches across the month of February. This maintained D2 conditions across all but far southern Hamilton county through the month. D2 conditions would end with the March 10th drought monitor update.

Drought, Madison

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.00 to 1.25 inches across the month of February. This maintained D3 conditions across the northern third of Madison county with D2 conditions across the remainder of all but the far southern tip of the county. These drought conditions continued into at least March 2026.

Drought, Delaware

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Delaware forecast zone
Reported by
Drought Monitor
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Precipitation totaled only around 0.50 to 1.10 inches across the month of February. This maintained D3 conditions across much of the county with D2 conditions across the southern portions. These drought conditions continued into at least March 2026.

Drought, Randolph

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.10 inches across the month of February. This maintained D2 conditions across portions of Randolph county with D3 conditions in the far northwest. These drought conditions continued into at least March 2026.

Drought, Henry

When
February 1, 12:00 AM EST to February 28, 12:00 AM EST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.50 to 1.80 inches across the month of February. This maintained D2 conditions across far northern Henry county. D2 conditions would end with the March 10th drought monitor update.

Drought, Parke

When
February 1, 12:00 AM EST to February 28, 11:59 PM EST
Where
Parke forecast zone
Reported by
Drought Monitor
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Precipitation totaled only around 1.50 to 2.00 inches across the month of February. This maintained D2 drought into northwestern Parke county through the month. D2 conditions would end with the March 10th drought monitor update.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311365, 1311366, 1311367, 1311368, 1311369, 1311370, 1311371, 1311372, 1311373, 1311374, 1311375, 1311376, 1311377, 1311379, 1311381, 1311382, 1311383.